Transient proximal tubular renal injury following Ecstacy ingestion

Charles Kwon, Arno Zaritsky, Vikas R. Dharnidharka

Research output: Contribution to journalArticle

21 Scopus citations

Abstract

Multiple renal adverse effects have been anecdotally reported with the ingestion of 3,4-methylenedioxymethamphetamine (Ecstasy), a widely used recreational drug. These side effects include acute renal failure, necrotizing vasculitis, and hyponatremia, the mechanisms for which are unknown. We report a case of transient acute proximal tubular injury and hyponatremia associated with Ecstasy use. An 18-year-old woman presented with new onset seizures and polydipsia. Her initial laboratory evaluation revealed hyponatremia (Na 117 mEq/L), polyuria (urine output >400 mL/h for several hours), renal glycosuria (blood glucose 120 mg/dL, urine glucose >1,000 mg/dL), and solute diuresis (urine osmolality 552 mOsm/kg H2O). Urine electrolyte values reflected a low tubular reabsorption of phosphorus (TRP) of 68.1% (expected TRP >85% at serum P 2.3 mg/dL) with an appropriate transtubular potassium gradient of 3.0 (serum K 3.7 mEq/L). Her hyponatremia was slowly corrected. A repeat TRP after 48 h had normalized to 86.5%, and her glycosuria resolved. An extensive toxin screen was later reported positive for Ecstasy. To our knowledge, this is the first example of an acute and transient proximal tubular injury with Ecstasy ingestion. This complication may become more apparent with increasing use of this drug.

Original languageEnglish
Pages (from-to)820-822
Number of pages3
JournalPediatric Nephrology
Volume18
Issue number8
DOIs
StatePublished - Aug 1 2003
Externally publishedYes

Keywords

  • Ecstacy
  • Hyponatremia
  • Proximal tubular injury

Fingerprint Dive into the research topics of 'Transient proximal tubular renal injury following Ecstacy ingestion'. Together they form a unique fingerprint.

  • Cite this